July  2015, 14(4): 1407-1442. doi: 10.3934/cpaa.2015.14.1407

Global and almost global existence of small solutions to a dissipative wave equation in 3D with nearly null nonlinear terms

1. 

Department of Mathematics, University of California, Santa Barbara, CA 93106, United States, United States

Received  December 2013 Revised  April 2014 Published  April 2015

The existence of global small $\mathcal O(\varepsilon )$ solutions to quadratically nonlinear wave equations in three space dimensions under the null condition is shown to be stable under the simultaneous addition of small $\mathcal O(\nu)$ viscous dissipation and $\mathcal O(\delta)$ non-null quadratic nonlinearities, provided that $\varepsilon \delta/\nu\ll 1$. When this condition is not met, small solutions exist ``almost globally'', and in certain parameter ranges, the addition of dissipation enhances the lifespan.
Citation: Boyan Jonov, Thomas C. Sideris. Global and almost global existence of small solutions to a dissipative wave equation in 3D with nearly null nonlinear terms. Communications on Pure and Applied Analysis, 2015, 14 (4) : 1407-1442. doi: 10.3934/cpaa.2015.14.1407
References:
[1]

Demetrios Christodoulou, Global solutions of nonlinear hyperbolic equations for small initial data, Comm. Pure Appl. Math., 39 (1986), 267-282. doi: 10.1002/cpa.3160390205.

[2]

Kunio Hidano, An elementary proof of global or almost global existence for quasi-linear wave equations, Tohoku Math. J., 56 (2004), 271-287.

[3]

Fritz John and Sergiu Klainerman, Almost global existence to nonlinear wave equations in three space dimensions, Comm. Pure Appl. Math., 37 (1984), 443-455. doi: 10.1002/cpa.3160370403.

[4]

Paul Kessenich, Global existence with small initial data for three-dimensional incompressible isotropic viscoelastic materials,, eprint, (). 

[5]

Sergiu Klainerman, On "almost global'' solutions to quasilinear wave equations in three space dimensions, Comm. Pure Appl. Math., 36 (1983), 325-344. doi: 10.1002/cpa.3160360304.

[6]

Sergiu Klainerman, The null condition and global existence to nonlinear wave equations, in Nonlinear Systems of Partial Differential Equations in Applied Mathematics, Part 1 (Santa Fe, N.M., 1984), Lectures in Appl. Math., 23, 293-326.

[7]

Sergiu Klainerman and Thomas C. Sideris, On almost global existence for nonrelativistic wave equations in $3$D, Comm. Pure Appl. Math., 49 (1996), 307-321. doi: 10.1002/(SICI)1097-0312(199603)49:3<307::AID-CPA4>3.0.CO;2-H.

[8]

Takayuki Kobayashi, Hartmut Pecher and Yoshihiro Shibata, On a global in time existence theorem of smooth solutions to a nonlinear wave equation with viscosity, Math. Ann., 296 (1993), 215-234. doi: 10.1007/BF01445103.

[9]

Gustavo Ponce, Global existence of small solutions to a class of nonlinear evolution equations, Nonlinear Anal., 9 (1985), 399-418. doi: 10.1016/0362-546X(85)90001-X.

[10]

Thomas C. Sideris, Nonresonance and global existence of prestressed nonlinear elastic waves, Ann. of Math., 151 (2000), 849-874. doi: 10.2307/121050.

[11]

Thomas C. Sideris and Becca Thomases, Local energy decay for solutions of multi-dimensional isotropic symmetric hyperbolic systems, J. Hyperbolic Differ. Equ., 3 (2006), 673-690. doi: 10.1142/S0219891606000975.

show all references

References:
[1]

Demetrios Christodoulou, Global solutions of nonlinear hyperbolic equations for small initial data, Comm. Pure Appl. Math., 39 (1986), 267-282. doi: 10.1002/cpa.3160390205.

[2]

Kunio Hidano, An elementary proof of global or almost global existence for quasi-linear wave equations, Tohoku Math. J., 56 (2004), 271-287.

[3]

Fritz John and Sergiu Klainerman, Almost global existence to nonlinear wave equations in three space dimensions, Comm. Pure Appl. Math., 37 (1984), 443-455. doi: 10.1002/cpa.3160370403.

[4]

Paul Kessenich, Global existence with small initial data for three-dimensional incompressible isotropic viscoelastic materials,, eprint, (). 

[5]

Sergiu Klainerman, On "almost global'' solutions to quasilinear wave equations in three space dimensions, Comm. Pure Appl. Math., 36 (1983), 325-344. doi: 10.1002/cpa.3160360304.

[6]

Sergiu Klainerman, The null condition and global existence to nonlinear wave equations, in Nonlinear Systems of Partial Differential Equations in Applied Mathematics, Part 1 (Santa Fe, N.M., 1984), Lectures in Appl. Math., 23, 293-326.

[7]

Sergiu Klainerman and Thomas C. Sideris, On almost global existence for nonrelativistic wave equations in $3$D, Comm. Pure Appl. Math., 49 (1996), 307-321. doi: 10.1002/(SICI)1097-0312(199603)49:3<307::AID-CPA4>3.0.CO;2-H.

[8]

Takayuki Kobayashi, Hartmut Pecher and Yoshihiro Shibata, On a global in time existence theorem of smooth solutions to a nonlinear wave equation with viscosity, Math. Ann., 296 (1993), 215-234. doi: 10.1007/BF01445103.

[9]

Gustavo Ponce, Global existence of small solutions to a class of nonlinear evolution equations, Nonlinear Anal., 9 (1985), 399-418. doi: 10.1016/0362-546X(85)90001-X.

[10]

Thomas C. Sideris, Nonresonance and global existence of prestressed nonlinear elastic waves, Ann. of Math., 151 (2000), 849-874. doi: 10.2307/121050.

[11]

Thomas C. Sideris and Becca Thomases, Local energy decay for solutions of multi-dimensional isotropic symmetric hyperbolic systems, J. Hyperbolic Differ. Equ., 3 (2006), 673-690. doi: 10.1142/S0219891606000975.

[1]

Kunio Hidano, Kazuyoshi Yokoyama. Global existence and blow up for systems of nonlinear wave equations related to the weak null condition. Discrete and Continuous Dynamical Systems, 2022  doi: 10.3934/dcds.2022058

[2]

Hideo Kubo. Global existence for exterior problems of semilinear wave equations with the null condition in $2$D. Evolution Equations and Control Theory, 2013, 2 (2) : 319-335. doi: 10.3934/eect.2013.2.319

[3]

Yonghui Zhou, Shuguan Ji. Wave breaking phenomena and global existence for the weakly dissipative generalized Camassa-Holm equation. Communications on Pure and Applied Analysis, 2022, 21 (2) : 555-566. doi: 10.3934/cpaa.2021188

[4]

Mohammad A. Rammaha, Daniel Toundykov, Zahava Wilstein. Global existence and decay of energy for a nonlinear wave equation with $p$-Laplacian damping. Discrete and Continuous Dynamical Systems, 2012, 32 (12) : 4361-4390. doi: 10.3934/dcds.2012.32.4361

[5]

Kosuke Ono. Global existence and asymptotic behavior of small solutions for semilinear dissipative wave equations. Discrete and Continuous Dynamical Systems, 2003, 9 (3) : 651-662. doi: 10.3934/dcds.2003.9.651

[6]

Makoto Nakamura. Remarks on global solutions of dissipative wave equations with exponential nonlinear terms. Communications on Pure and Applied Analysis, 2015, 14 (4) : 1533-1545. doi: 10.3934/cpaa.2015.14.1533

[7]

Bassam Kojok. Global existence for a forced dispersive dissipative equation via the I-method. Communications on Pure and Applied Analysis, 2009, 8 (4) : 1401-1419. doi: 10.3934/cpaa.2009.8.1401

[8]

Alain Hertzog, Antoine Mondoloni. Existence of a weak solution for a quasilinear wave equation with boundary condition. Communications on Pure and Applied Analysis, 2002, 1 (2) : 191-219. doi: 10.3934/cpaa.2002.1.191

[9]

Belkacem Said-Houari, Flávio A. Falcão Nascimento. Global existence and nonexistence for the viscoelastic wave equation with nonlinear boundary damping-source interaction. Communications on Pure and Applied Analysis, 2013, 12 (1) : 375-403. doi: 10.3934/cpaa.2013.12.375

[10]

Vanessa Barros, Carlos Nonato, Carlos Raposo. Global existence and energy decay of solutions for a wave equation with non-constant delay and nonlinear weights. Electronic Research Archive, 2020, 28 (1) : 205-220. doi: 10.3934/era.2020014

[11]

Nadjat Doudi, Salah Boulaaras, Nadia Mezouar, Rashid Jan. Global existence, general decay and blow-up for a nonlinear wave equation with logarithmic source term and fractional boundary dissipation. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022106

[12]

Perikles G. Papadopoulos, Nikolaos M. Stavrakakis. Global existence for a wave equation on $R^n$. Discrete and Continuous Dynamical Systems - S, 2008, 1 (1) : 139-149. doi: 10.3934/dcdss.2008.1.139

[13]

Hongwei Zhang, Qingying Hu. Asymptotic behavior and nonexistence of wave equation with nonlinear boundary condition. Communications on Pure and Applied Analysis, 2005, 4 (4) : 861-869. doi: 10.3934/cpaa.2005.4.861

[14]

Jun Zhou. Global existence and energy decay estimate of solutions for a class of nonlinear higher-order wave equation with general nonlinear dissipation and source term. Discrete and Continuous Dynamical Systems - S, 2017, 10 (5) : 1175-1185. doi: 10.3934/dcdss.2017064

[15]

Nikos I. Karachalios, Nikos M. Stavrakakis. Estimates on the dimension of a global attractor for a semilinear dissipative wave equation on $\mathbb R^N$. Discrete and Continuous Dynamical Systems, 2002, 8 (4) : 939-951. doi: 10.3934/dcds.2002.8.939

[16]

Hiroshi Takeda. Global existence of solutions for higher order nonlinear damped wave equations. Conference Publications, 2011, 2011 (Special) : 1358-1367. doi: 10.3934/proc.2011.2011.1358

[17]

Sandra Lucente. Global existence for equivalent nonlinear special scale invariant damped wave equations. Discrete and Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021159

[18]

Shuyin Wu, Joachim Escher, Zhaoyang Yin. Global existence and blow-up phenomena for a weakly dissipative Degasperis-Procesi equation. Discrete and Continuous Dynamical Systems - B, 2009, 12 (3) : 633-645. doi: 10.3934/dcdsb.2009.12.633

[19]

Yongqin Liu, Shuichi Kawashima. Global existence and asymptotic behavior of solutions for quasi-linear dissipative plate equation. Discrete and Continuous Dynamical Systems, 2011, 29 (3) : 1113-1139. doi: 10.3934/dcds.2011.29.1113

[20]

Mingyou Zhang, Qingsong Zhao, Yu Liu, Wenke Li. Finite time blow-up and global existence of solutions for semilinear parabolic equations with nonlinear dynamical boundary condition. Electronic Research Archive, 2020, 28 (1) : 369-381. doi: 10.3934/era.2020021

2020 Impact Factor: 1.916

Metrics

  • PDF downloads (87)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]